Document Type

Article

Publication Date

9-1-2011

Comments

This article has been peer reviewed. It is the authors' final version prior to publication in Transplantation Proceedings

Volume 43, Issue 7, September 2011, Pages 2792-2797

The published version is available at DOI:10.1016/j.transproceed.2011.06.060. Copyright © Elsevier Inc.

Abstract

The proliferation signal inhibitors (PSIs)-sirolimus, everolimus, and temsirolimus-have been associated with a noninfectious pneumonitis characterized by lymphocytic alveolitis and bronciolitis obliterans with organizing pneumonia (BOOP). This condition usually occurs within the first year. Herein we presented a case of a deceased donor renal transplant with interstitial pneumonitis developing 6 years after a switch from tacrolimus to sirolimus due to chronic graft dysfunction. After the addition of intravenous pentamidine due to the suspicion of Pneumocystis pneumonia, there was marked clinical deterioration requiring intubation. Open lung biopsy revealed sirolimus-induced pulmonary toxicity (BOOP) with the additional finding of a drug-induced phospholipidosis (DIPL) that we ascribe to pentamidine treatment. After cessation of both drugs and application of corticosteroid therapy, there was only partial improvement. Eight months later the residual interstitial fibrosis demands supplemental home oxygen. We review the literature on PSI-induced pneumonitis and discuss the pathophysiology of a potential interaction with pentamidine. We caution against its use in the setting of PSI-induced pneumonitis. It is currently unknown whether these concerns also apply to prescription of other more commonly used medications associated with DIPL, eg, amiodarone and aminoglycosides.

Share

COinS